Hail, Scott
- When
- May 17, 12:43 PM CST
- Where
- Scott County, 1 mi W of Sikeston
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.880, -89.598
Dime to quarter-size hail fell just west of Sikeston.
Scattered thunderstorms developed north of a closed mid-level low over northern Mississippi and western Tennessee. During the warmest and most unstable time of day, one of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered thunderstorms developed north of a closed mid-level low over northern Mississippi and western Tennessee. During the warmest and most unstable time of day, one of the storms produced large hail. Surface-based capes peaked around 2,000 j/kg as the storms arrived. Many of the storms produced locally heavy rain, which caused several flooding problems.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 11:26 AM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1226 PM CDT Thu May 17 2018 .UPDATE... Issued at 1124 AM CDT Thu May 17 2018 Some moderate changes to the gridded, text, and tabular forecast for this afternoon and tonight. Current convective activity is associated with an upper low migrating to the southeast toward the Quad State region. As the thin cirrus (high cloud) canopy thins this morning, abundant moisture left behind from the old frontal zone will be lifted by a combination of surface heating (insolation) and favorable moist adiabatic lapse rates and increasing vorticity, updraft helicity within counter-clockwise bands this afternoon. Anticipate convection will have a sharp uptick in coverage between noon and 1 pm across the area. During the following 1-3 hours, there will be the potential for gusty winds, small hail, and locally heavy rainfall (at least 0.75" an hour) with the initial storms. As the coverage of thunderstorm canopies and outflow boundaries increase during the afternoon, the main activity will likely turn to widespread light to moderate rain with embedded multi-cell convection. The sub-severe and isolated severe potential will go likely go down as we move past the peak heating this afternoon, but left a mention in for the remainder of the afternoon for those locations not previously impacted by convection. Given the environment and climatology, will be issuing a general public information statement for landspouts for this afternoon. The environment is supportive these non-supercell marginal tornado development. There was one reported in Butler County Missouri last evening. May still have some pockets of heavy rain overnight with any storms that are maintained in the weak shear environment. && .SHORT TERM...(Today through Saturday night) Issued at 245 AM CDT Thu May 17 2018 Latest radar trends indicate southeast MO and far southwest IL are the current hot spots for convection. The latest HRRR and RAP13 seem to have a pretty good handle on this and indicate pockets of deeper moisture across these areas. Any future convection for the rest of the overnight hours will be confined to mainly parts of southeast MO. An upper level area of low pressure was centered just northwest of Kansas City at 06Z according to satellite, will slowly move southeast throughout the day today. Not sure how much activity we will see during the morning hours today (12Z-15Z) as latest CAMs not indicating much. Will continue to indicate low chances that increase over time given unstable airmass in place and approaching upper low. Corridor of deepest moisture appears to be across parts of southeast MO, far southern IL and over into the Pennyrile region of west KY. Again highest chances will continue to be across southeast MO this morning. By late this morning and into the early afternoon, additional convection should develop mainly over southeast MO, especially over the Ozarks. As we head further into the afternoon hours, convection chances will spread eastward into far southern IL and western KY. Drier air will likely prevent much from developing in the far northern tier counties. However, the chances are not zero up that way by any means and that will change as we head into tonight/Friday. By 00Z Friday (this evening), the center of our upper level low will be situated over south central MO. Model consensus indicates scattered convection will be likely across a good chunk of the CWA, especially the southern half. As the low slides further southeast it will be moving across far western portions of the CWA. Plenty of lift and moisture will be available for continued shower and thunderstorm activity across much of the area through the evening and overnight. While the center of the upper level low will skirt southeast toward Memphis on Friday, the entire system will continue to impact our area for Friday, resulting in cloudy and cooler conditions with scattered showers and storms continuing. This system has been advertised to slowly move out of the region from west to east Friday night and the latest model solutions agree. An upper level ridge will build into the area during the day on Saturday. However, there are some indications that we might not get through the day without some convection. However, signals do not appear strong enough right now to get carried away with any higher than slight chance POPs for Saturday into Saturday night. Heavy rainfall does appear to be a concern from today into Friday looking at precipitable water values. PWs will be running about 1.50- 1.65 which is about the 99th percentile for this time of the year. Any severe weather should be rather isolated with high wind gusts and hail possible with the strongest storms. After a cooler day on Friday with the clouds/rain, southerly winds will pick up on Saturday, resulting in temperatures rising well into the 80s once again. .LONG TERM...(Sunday through Wednesday) Issued at 245 AM CDT Thu May 17 2018 There is fairly good agreement among the models concerning the synoptic pattern next week. An area of deep southwesterly flow will cover the Ohio and lower Mississippi Valleys for much of the period. Our region will be prone to isolated to scattered convection in the warm, moist and unstable warm sector. Daily highs will be in the 80s, with overnight lows in the 60s. The primary feature of interest at 500 mb will be a trough which will migrate east from the Pacific into the far western states. A broad area of southwest flow aloft will encompass much of the central states. Around the middle of the week, there are hints of some weak 500 mb troughing over the eastern US. This troughing is evident in the ensemble means of both the gfs and ecmwf. This troughing could be sufficient to push a weak surface boundary south into the lower Ohio Valley on Wednesday, bringing an uptick in convective coverage. && .AVIATION... Issued at 1227 PM CDT Thu May 17 2018 Timing of ceiling and visibility changes will be a significant challenge with the 18z Thursday WFO PAH TAF issuance. Remnants of cirrus shield overnight is inhibiting broad scale development of lower level cumulus late this morning. This delay, combined with the approach of the upper level low circulation, will impact any lowering of ceilings across the WFO PAH TAF sites. The introduction of IFR ceilings/MVFR visibilities at KCGI and KPAH are highly dependent on the expected increase in thunderstorm coverage between 18z-22z this afternoon. Until the coverage of rain and thunderstorms becomes more widespread, there may a need to amend the ceilings and visibilities upward, especially overnight and into Friday morning. Not a really clear cut situation with the movement of the upper low tonight across the WFO PAH TAF locations. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...Smith AVIATION...Smith
Hazardous Weather Outlook National Weather Service Paducah KY 327 AM CDT Thu May 17 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 327 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a chance for thunderstorms today and tonight. Lightning and locally heavy rain will be the primary hazards. An isolated strong storm may also include gusty winds and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is an almost daily chance of thunderstorms from Friday into the weekend and early next week. Lightning and locally heavy rain will continue to be the primary associated hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1230 PM CDT Thu May 17 2018 MOZ076-086-087-100-109>112-114-171830- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-BUTLER-STODDARD-SCOTT- MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 1230 PM CDT Thu May 17 2018 At 1230 pm, radar showed strong thunderstorms east of Highway 67 and west of Interstate 55 from just east of Bloomfield to near Marble Hill. Movement was toward northwest around 10 mph. This cluster of storms could produce small hail and strong gusty winds through 130 pm. Locally heavy rain is likely. Additional development is expected through the afternoon.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
116 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG PUXICO 36.95N 90.16W
05/17/2018 STODDARD MO BROADCAST MEDIA
LATE REPORT. TWO LARGE TREES UPROOTED. TIME APPROXIMATE.
&&
DWSSpecial Weather Statement National Weather Service Paducah KY 143 PM CDT THU MAY 17 2018 MOZ110-111-171915- Stoddard MO-Scott MO- 143 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTT AND EAST CENTRAL STODDARD COUNTIES UNTIL 215 PM CDT... At 143 PM CDT, Doppler radar was tracking a strong thunderstorm near Sikeston, moving west at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sikeston and Vanduser. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3697 8956 3687 8958 3686 8974 3700 8972 TIME...MOT...LOC 1843Z 094DEG 13KT 3692 8964 08
The Paducah radar (KPAH), 76 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
3 flood, 1 hail. Local standard time, as filed.
Dime to quarter-size hail fell just west of Sikeston.
Some standing water was over Highway 34 near the airport in Marble Hill.
There was widespread standing water on roadways throughout the county. No roads were blocked.
Numerous streets in the city of New Madrid were blocked or closed due to standing water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749135, 754723, 754724, 754725.